Dense Fog, Alexander
- When
- August 19, 12:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed much of southern Illinois. High pressure centered over the Upper Ohio Valley produced a light east to southeast wind flow of moist air.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed much of southern Illinois. High pressure centered over the Upper Ohio Valley produced a light east to southeast wind flow of moist air. Very moist ground from a cool and wet pattern during the first half of August contributed to the fog. Visibility was reduced to one-quarter mile or less across a widespread area south of the Interstate 64 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 11:03 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1203 AM CDT Mon Aug 19 2013 .UPDATE... ISSUED AT 831 PM CDT SUN AUG 18 2013 Main update item, is fog. Quite a few areas are generally clear early this evening, with winds already going calm, and t/td spreads very low. The chance of fog overnight seems legit. Therefore we have updated the grids and public products to add this aspect. Any tiny remnant showers left over across the area should be very small and brief, and dissipate with time. && .SHORT TERM...(This Evening through Tuesday night) ISSUED AT 304 PM CDT SUN AUG 18 2013 The closed upper low pressure system that has been centered over the region for the past couple of days is forecast to weaken and open up as it tracks very slowly off to the northeast. Expect scattered showers and isolated thunderstorms this afternoon just about anywhere over the CWA, but chances should drop off sharply by sunset. With PWATs in the 1.50 inch range, locally heavy rainfall should be the biggest threat with the stronger showers or storms. With the upper trough having moved east of the area, starting tonight the probability of precipitation is just too small to mention through Monday night. With the lack of upper level ridging expected across the region as previous model runs have indicated, models are now developing another upper level trough over the mid Mississippi valley on Tuesday. This development will serve to increase lift, moisture, and instability over the region which may produce scattered showers and thunderstorms mainly over the southern half of the CWA. Models are indicating the convective activity on Tuesday will not continue into the evening and overnight hours Tuesday night, so will leave dry for now. Temperatures and dewpoints should remain slightly below normal through the short term period. .LONG TERM...(Wednesday through Sunday) ISSUED AT 304 PM CDT SUN AUG 18 2013 A rather stagnant weather pattern will prevail through the middle to latter part of the week - typical of August. At the beginning of the period, a weakness in the upper flow traversing across the region warrants 20 to 30 percent precipitation chances especially east of the Mississippi River. Models are in agreement this feature will shift east of the area by Thursday, after which a lack of forcing in the weak upper flow pattern should keep mainly dry conditions in place. Enough diurnal instability will be present in the very warm and humid air mass such that the formation of isolated thunderstorms in the heat of the day cannot be completely ruled out. Left out any mention for now given the anticipated low coverage. Models are in general agreement that an upper level high will build eastward into the Mississippi Valley by Friday into the weekend. However, models differ with regard to surface features. Both the GFS and GEM indicate the passage of a weak front late in the week, while the ECMWF keeps any boundary well north of the region. Respective ensembles are not much help either, but prefer the drier ECMWF solution at this point given the building upper level high. This should also result in a very slight warm up by late week. Forecast highs average in the upper 80s to near 90, with lows in the upper 60s. && .AVIATION... ISSUED AT 1203 AM CDT MON AUG 19 2013 As hinted at with the 00z Monday TAF discussion, adjusted the visibilities dramatically downward through the evening for the KCGI and KPAH TAF Sites. Surface moisture has already turned into dew, but there still remains noticeable moisture in the boundary layer overnight. At this time, the ASOS units are detecting LIFR fog, but this is generally ground fog, so utilized MIFG in the KCGI and KPAH TAF's. By 09z Monday, as the layer becomes fully saturated, made the fog layer primary. Visibilities should improve through the morning, with VFR dominating during the day. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 858 PM CDT SUN AUG 18 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 858 PM CDT SUN AUG 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SOME FOG IS POSSIBLE OVERNIGHT. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON HOURS ON WEDNESDAY...THURSDAY....AND NEXT SUNDAY. LOCALLY HEAVY RAINFALL WILL AGAIN BE THE PRIMARY CONCERN IN ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
15 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472413, 472414, 472415, 472416, 472417, 472418, 472419, 472420, 472421, 472422, 472423, 472424, 472425, 472426, 472427.